Aspirin overdose deadly and unpredictable

November 30, 2009, 11:36 am

★★★½☆

DELAYED SALICYLATE TOXICITY WITH UNDETECTABLE INITIAL LEVELS AFTER LARGE-DOSE ASPIRIN INGESTION. Herres J et al.  Am J Emerg Med 2009;27:1173.e1-1173.e3.

Abstract

This interesting and cautionary case report describes a 53-year-old man who ingested cose to 200 325-mg aspirin tablets in a suicide attempt. Was relatively asymptomatic at presentation 45 minutes later, and had a salicylate level that was undetectable.  At 3 hours the level was 33 mg/dL; at  7 hours the level was 35 mg/dL.  The patient was then medically cleared and sent to the psychiatry service.

Nine hours later he returned to the emergency department with tachypnea and decreased level of consciousness.  His salicylate level at that time was 128 mg/dL.  Shortly after the patient was intubated for airway protection, he developed an asystolic cardiac arrest and could not be resuscitated.

This article brings out very important points in managing salicylate overdose. The first in any overdose that is significant (by history or presentation) it is crucial to follow serial salicylate levels.  An initial low level (or — as in this case — an undetectable level) should not be reassuring.  We recommend that in these cases salicylate levels be determined every two hours until they are clearly declining AND the patient is improving clinically. In this case the 3-hour level was 33 mg/dL and the 7-hour level 35 mg/dL.  The clinician should not interpret a pseudo-plateau like this as evidence that the patient is out of the woods.

The second point this article touches on — but does not discuss in detail — is the difficulty of managing intubation in these cases.  Since salicylate-toxic patients often hyperventilate to a tremendous extent in order to counteract the metabolic acidosis and keep the pH up, paralysis and artificial ventilation was precipitate profound mixed acidosis unless parameters are set to reproduce the patient’s degree of ventilation before the procedure.  Unfortunately, there is still no good literature describing exactly how to accomplish optimal therapeutic hyperventilation in these cases.

Comments are closed.